Post
Experience Project iOS Android Apps | Download EP for your Mobile Device

To Medicate Or Not To Medicate...

that is the question...

i suffer from anxiety and depression (from ptsd mainly, secondary borderline personality disorder, and insomnia) and have had on and off struggles with self-injury and overdosing. because my self injury and suicide attempts have been so severe, i've been on many different medications, i've tried ect, and received a ton of counseling and such. most of my doctors after a while tell me that medications do not help me. for the most part i can never tell whether or not i've taken any, but a lot give me bad side effects. i've had severe sunburning from meds, on and off pituitary tumors, lactation, dizziness, extreme hypertension, hyperactivity and inability to sleep for days and days, burning and allergic reactions, etc. my last doctor had ended me up on effexor and buspar. now i am in between doctors - i don't have a new one yet and don't really want to contact my old one. anyways, lately i have been getting really sick from sweating a ton and getting dehydrated and faint. the endocrinologist is running a bunch of tests but thinks my pituitary tumor may be back (which only comes with certain meds historically). anyway, I was looking up information on the effexor and apparently it has sweating as a side effect - which can only be making this worse - and it can affect thyroid and such - meaning it may be causing whatever hormonal thyroid/pituitary issues. so now i am freaking out, because I really need to stop it medically, but then I don't know what to do to help treat the depression and anxiety. i really don't want to have to call my old doctor, but i guess i will have to. plus i am worried about the withdrawal going off the medication - especially because i have had trouble going off some meds in the past - seizures even. i also have a million other people on my case and live in psych rehab building, so they will be on me about taking the meds and calling the doctor etc. it's just that i go so up and down, and when i'm down or upset/angry etc, I can really do a lot of damage to myself. every so often i take myself off my meds just because i feel like they do so little, and eventually things go haywire. but right now i am so physically sick and tired, and if the psych med is making it worse, i feel like i need to stop it. i just don't know what to do now. plus the last time i had told the doctor the effexor didn't seem to do much, he said we ran out of other options to switch to. so if there aren't any meds i can take, do i just go without meds, or try something that hasn't worked in the past, or what?
Androgosane Androgosane 31-35, F 3 Responses Feb 20, 2013

Your Response

Cancel

Have you tried EMDR therapy. It can be quite helpful

yeah, i tried it like 6 or so years ago.

Hi I'm also sorry for your situation, I'm on heavy meds too. Depression is the hardest thing I ever had to deal with and to top the cake, severe loneliness. All I mostly do is just stay in bed and try to sleep. The pain of hurting emotionally to me is worst than a thousand knives stabbing me at the same time. Maybe if I had a friend,it would help but I don't know. I want you to know that you can have a friend in me. No one should go through depression alone. I'm so thankful I found this site because it helps me to know that I'm not alone. I hope you feel better real soon!

thanks. it does feel better knowing you aren't alone. and yes, it is hard. i sometimes wish i could find that escape in sleep but having ptsd and being an insomniac, i fear sleep more than not so i don't even get that refuge.

I'm sorry about your situation. Are your doctor sure there isn't any other mild effect med that may work for you? In any cases you should discuss your choice of meds with your doctor who understand your medical history
Do you meditate? Of you didn't, maybe you can try it. Yoga or qigong or any other form of exercise also may help your anxiety. I wish you well.

the doctor himself doesn't know me all that well. i know i can't take any mood stabilizers, i can't take and don't need any anti-psychotics, i have problems with pretty much all of the ssris except zoloft but at above the max it didn't do much of anything...i don't know much of anything else. a lot of them also will interfere with my sleep pretty badly. i don't think there is anything new I haven't tried either - or if there is my insurance probably doesn't cover it.
i can't really do anything that involves exercise right now because of the physical problems. meditating and deep breathing and all that don't work for me - they just make me more anxious. i am the type of person who is driven insane unless i am doing like 3 things at a time and stimulating at least 2-3 of my senses at once. usually if i keep busy and well stimulated i am okay, but then at times i get overstimulated which is hard to resolve since i don't like sleep, my apartment is very busy, and i can't handle complete desprivation (as in i need lights and noise at all times - even sleep with music on and lights on). usually i de-stimulate by going for a walk if i can, or finding a quiet room somewhere and reading or something like that.
i tried to leave a message for my doc to call me tomorrow, bc for now I'm just gonna stop the meds, but the problem is last med i went cold off of i got seizures from and i don't know how safe this one is to go off cold. only because my meds are monitored i can't wean myself off it. hopefully the doc will call back, but the person who took the message was mad at me anyway and i doubt she will do anything, and I can't call him and try to reach him personally til tomorrow afternoon if i can at all, so we will see...

oh that was bad. Mood stabilizer can be very dangerous and instead help reduce anxiety it can heighten it actually. How about knitting? I heard it can be form of theraphy. I hope everything going well with you.

thanks. eh, knitting is more frustrating to me than anything lol. this is my plan of action for the day (the doc is going to see me tomorrow i guess but will not call me in the meantime or start to lower the dose of my med so i am just going off it cold turkey because i am more sick of the physical symptoms that it is contributing than worrying about any withdrawal symptoms):
-i have at least 2 movies left i haven't watched yet (and maybe 200+ others i can always pop in)
-bought a super big variety puzzle book yesterday
-am in the middle of 2 e-books
-have my kindle scrabble
-hoping to get a nap in at some point (after my lousy neighbors kept me up til 530am - but on the plus side they are close to being evicted according to the building boss)
-have a few episodes of 3 tv shows i have been watching online left to watch
-hoping to work on my cartoon drawing skills with some of my drawing supplies (if anyone knows a good website about helping to draw cartoons would love to have one!)

yeah, i think that's about all on the agenda. i am probably staying in since it's a bit snowy out, i have nothing on the books to do, and i still feel lousy and tired as hell. also, trying to avoid a bunch of people anyway. i think i will probably try to take my prn anxiety med (vistaril) spaced out through the day at my max amount to try to even out the effects of going off the other med. hopefully it will work out. i don't suppose i have much choice in the matter really anyways. thanks again.